Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 30, 2021, 1:45 PM CDT for Pike County, Alabama. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2021, 1:45 PM CDT (18:45 UTC)
- Expired
- Aug 30, 2021, 2:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 50
County Pike County, AL
The radar
The Ft Rucker radar (KEOX), 57 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 2:02 PM CDT | TORNADO | 3 Ssw Antioch, AL | NWS STORM SURVEY PERSONNEL FOUND DAMAGE CONSISTENT WITH AN EF-0 TORNADO IN THE ANTIOCH COMMUNITY SOUTHEAST OF TROY, AL. THE TORNADO TOUCHED DOWN NEAR WHITE WATER CREEK RD AND TRAVELED NORTHEAST WHILE KNOCKING DOWN A FEW TREES AND TREE LIMBS. THE TORNADO THEN M |
| Aug 30, 2:06 PM CDT | TORNADO | 1 Wnw Antioch, AL | CORRECTS PREVIOUS TORNADO REPORT FROM 1 WNW ANTIOCH. FIRE DEPARTMENT REPORTED A TORNADO AT CR 3304 AND HIGHWAY 231. NO DAMAGE REPORTED AT THIS TIME. SEVERAL VIDEOS WERE RECEIVED OF THE TORNADO. |
| Aug 30, 2:10 PM CDT | TORNADO | 1 Wnw Antioch, AL | FIRE DEPARTMENT REPORTED A TORNADO AT CR 3304 AND HIGHWAY 231. NO DAMAGE REPORTED AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
295
WWUS84 KBMX 301845
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Mon Aug 30 2021
ALZ049-301930-
Pike AL-
145 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Pike
County through 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 10 miles southwest of Brundidge, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Brundidge, Banks, Troy Municipal Airport, Antioch, Troy
University, Tarentum, Brundidge Municipal Airport, Monticello and
Mossy Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 8603 3189 8581 3188 8579 3188 8578
3187 8572 3162 8582 3162 8606
TIME...MOT...LOC 1844Z 191DEG 24KT 3162 8595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
05What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 30, 1:04 PM CDT, 41 minutes earlier.
Area forecast discussion, Aug 30, 1:04 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 104 PM CDT Mon Aug 30 2021 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1159 AM CDT Mon Aug 30 2021/ We continue to monitor Ida's progress as the center was analyzed just southwest of Jackson, MS at this writing. Winds. Surface analysis also reveals potential for sustained 15 mph winds most likely across portions of Pickens, Greene and Sumter Counties in our forecast area. Analysis shows greatest potential for 25 mph gusts across portions of Sumter, Greene and Marengo Counties. Outlook: Expect the wind field to continue to migrate north as the day progresses with the strongest winds close to the Alabama/Mississippi state line. Flash Flooding. Torrential downpours are occurring across all of our Southwest counties and now into portions of South-Central Alabama. Rain rates estimated by radar are generally around a half an inch per hour across portions of Sumter, Hale, Greene, Pickens and Marengo Counties with areas elsewhere generally receiving around a quarter to half of an inch an hour where rain is falling. The more intense convection in a band from Dallas County through Western Lowndes County that extends further south is dropping around 1 inch per hour. We will continue to monitor trends but greatest potential for localized flooding through early afternoon will be across our Southwest and South-Central counties. Outlook: We expect this risk to expand further northward with time this afternoon into the evening hours. Tornado Risk. A collection of observational and near-term model guidance is depicting the better sheared environment from Pickens County into Greene and Sumter County and points south and west, while the better low-level instability values reside to generally near and east of the Interstate 65 corridor generally along and south of the Interstate 85 corridor. There is not much spatial overlap in the shear/instability parameter space and this is resulting in a narrow corridor currently across our far southwest into our South Central Counties, generally South of Interstate 59 corridor and West of the Interstate 65 corridor. This risk will persist through early afternoon. Outlook: We expect this risk to gradually migrate further north closer to the I-59 corridor from mid to late afternoon. 05 Previous short-term discussion: /Updated at 0728 AM CDT Mon Aug 30 2021/ Overall forecast still on track with Tropical Storm Ida continuing to move northward through Mississippi. Heavy rain within the outer rain bands will move slowly northeast...reaching Birmingham by midday. From there...the rest of the area will receive rainfall by late afternoon and rainfall will continue through Tuesday evening. Central Alabama will be in the northeastern quadrant through today...and early night. As Ida starts to turn to the northeast overnight...Central Alabama will be on the east and southeastern side of the storm. Tornado threat...instability will remain around 1000 j/kg this afternoon across SW AL with helicity between 200 and 500 m2/s2. A tornado threat will remain for the state with the highest chances today through the evening focused along and west of I65. Tonight...as the system makes it's way eastward...there could be dry air entrainment as drier air makes its way in between the bands of rain that should become more apparent in the late afternoon and evening. I am becoming increasingly concerned with an overnight tornado threat...with the focus along and east of I65. Shear values are extremely high in these areas. Early in the night...instability values will be low...but with expected drier air...instability values will increase to around 1000 j/kg in the early night. With this surge of energy and shear values...the threat for tornadoes will remain overnight. Tuesday...the highest instability and shear values will move northeastward...with the far northeast counties remaining in an expected threat through Tuesday afternoon and evening. Flooding threat...PW values almost max for this time of year so rainfall will be heavy at times within each band. Several hours of continuous rainfall could cause localized flash flooding and river flooding. Several points along the Tombigbee and Sucarnoochee Rivers are forecasted to reach flood stage. Wind threat...Winds will be breezy across the state today. A mid level jet will be lingering in western AL today...with gusts up to 40 mph and sustained winds between 20 and 25 mph along and west of I65. Tonight...the focus of the stronger winds will slowly shift eastward...with the strongest winds in eastern AL by Tuesday. Ida should be farther north by Tuesday morning and eastern AL will be farther away from the center...winds should be lighter with gusts between 30-35 mph and sustained winds between 15 and 20 mph. There is a concern for trees down with could result in some power outages across the entire state. The greatest concern will be in the western half of the state as the stronger winds move across an area that has already received and will continue to receive several inches of rainfall. 02 .LONG TERM... /Updated at 0250 AM CDT Mon Aug 30 2021/ Wednesday through Sunday. Ida will continue to pull out of the area Wednesday morning. We will see some backside clouds and rain, but any accumulations will be light. By Wednesday night into Thursday high pressure will build into the regions and expand through the weekend. At the same time the ridge aloft will build over the southern and central Plains. Deterministic models all are now indicating a fairly dry timeframe through the end of the week and into the weekend. Will need to monitor the afternoons with day time heating over the weekend as easterly flow may bring in just enough lift to trigger a shower/storm. For now will go with a dry forecast and monitor the trends of the middle range models. 16 && .AVIATION... 18Z TAF Discussion. Widespread showers and thunderstorms will continue through the TAF period due to Ida. Winds will gust up to 35 to 40 mph in the strong showers and any thunderstorms. Winds combined with heavy rainfall will cause IFR visibilities or lower. Otherwise...most TAF sites will vary between MVFR and VFR for ceilings until the rain moves over the site. 24 && .FIRE WEATHER... Ida will continue to impact the area through Tuesday night. Strong winds, heavy rains and potentially severe weather will remain possible. Gusts up to 40 mph are possible, with sustained winds of 10 to 20 mph from the south. Rainfall amounts through Tuesday will average 3-6 inches across west Alabama and 1-3 inches east of I-65. Drier weather returns Wednesday night with cooler temperatures into the weekend. RH Values will remain generally above 40 percent through the weekend. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 77 69 84 64 / 100 100 60 40 10 Anniston 73 79 70 85 66 / 100 100 60 40 10 Birmingham 72 78 70 85 66 / 100 90 60 40 10 Tuscaloosa 73 78 70 86 68 / 100 80 40 30 10 Calera 73 78 71 85 67 / 100 90 60 40 10 Auburn 73 79 71 85 68 / 70 90 60 50 10 Montgomery 74 84 72 89 69 / 100 90 60 50 10 Troy 74 82 72 88 69 / 80 90 60 50 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flash Flood Watch through Tuesday evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. Wind Advisory until 7 PM CDT Tuesday for the following counties: Autauga...Barbour...Bibb...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Dallas...Elmore...Etowah...Fayette...Greene...Hale...Jefferson... Lamar...Lee...Lowndes...Macon...Marengo...Marion...Montgomery... Perry...Pickens...Pike...Randolph...Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...Tuscaloosa...Walker... Winston. &&
Hazardous weather outlook, Aug 30, 4:51 AM CDT, 8 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 451 AM CDT Mon Aug 30 2021 ALZ011>015-017>050-311300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 451 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few tornadoes, flash flooding, and gusty winds will be possible today and tonight across Central Alabama as Ida moves through the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Risks for flash flooding, gusty winds, and a few tornadoes associated with Ida will continue on Tuesday. Minor flooding is forecast along portions of the Tombigbee and Sucarnoochee Rivers Tuesday through the end of the week. Please see the latest flood statements for more details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today through Tuesday.
In the hours before
Special weather statement, Aug 30, 1:06 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
106 PM CDT Mon Aug 30 2021
ALZ020-301830-
Cherokee AL-
106 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern
Cherokee County through 130 PM CDT...
At 105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blanche, or near Little River Canyon National Preserve, moving
northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Little River Canyon National Preserve, Gaylesville, Blanche,
Broomtown, Fullerton, New Moon, Chesterfield and Little River Canyon
NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3452 8551 3427 8546 3425 8546 3422 8550
3435 8566 3437 8564 3437 8563 3438 8563
3439 8562 3439 8563 3440 8561 3444 8558
3445 8558 3453 8552
TIME...MOT...LOC 1805Z 220DEG 16KT 3435 8553
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 30, 1:29 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
129 PM CDT Mon Aug 30 2021
ALZ020-301845-
Cherokee AL-
129 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of northeastern
Cherokee County through 145 PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Blanche, or 8 miles east of Little River Canyon
National Preserve, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and locally heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Moon, Broomtown, Chesterfield, Desoto State Park and Little River
Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3452 8551 3430 8547 3440 8562 3444 8558
3446 8558 3450 8555 3452 8553 3452 8552
3453 8552
TIME...MOT...LOC 1829Z 218DEG 17KT 3440 8548
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 30, 1:45 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
145 PM CDT Mon Aug 30 2021
ALZ049-301930-
Pike AL-
145 PM CDT Mon Aug 30 2021
...A strong thunderstorm will impact portions of southeastern Pike
County through 230 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Antioch, or 10 miles southwest of Brundidge, moving
north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Troy, Brundidge, Banks, Troy Municipal Airport, Antioch, Troy
University, Tarentum, Brundidge Municipal Airport, Monticello and
Mossy Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3193 8603 3189 8581 3188 8579 3188 8578
3187 8572 3162 8582 3162 8606
TIME...MOT...LOC 1844Z 191DEG 24KT 3162 8595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:36 PM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 4 days |
| Aug 30, 10:18 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 4 days |
| Aug 30, 11:23 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Perry, Sumter | 4 hr |
| Aug 30, 2:06 PM CDT | Tornado Warning | BMX | Pike | 39 min |
| Aug 30, 2:53 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Aug 30, 3:11 PM CDT | Special Weather Statement | BMX | Macon | 49 min |
| Aug 30, 3:31 PM CDT | Special Weather Statement | BMX | Macon | 44 min |
| Aug 30, 3:44 PM CDT | Tornado Warning | BMX | Lee, Macon | 14 min |
| Aug 30, 4:07 PM CDT | Special Weather Statement | BMX | Lee, Tallapoosa | 38 min |
| Aug 30, 4:41 PM CDT | Special Weather Statement | BMX | Chambers, Clay, Randolph | 49 min |
| Aug 30, 5:23 PM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 52 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.